Michigan, 2008

Flash Flood in Michigan, July 22, 2008

July 22, 2008 · NWS APX · 1 event in 1 county or zone

An upper level disturbance kicked off numerous showers and thunderstorm, resulting in locally heavy rain and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper level disturbance kicked off numerous showers and thunderstorm, resulting in locally heavy rain and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 22, 10:39 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 10:39 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1139 AM EDT TUE JUL 22 2008

.UPDATE...MAIN THING HAS BEEN TRACKING THE BOUNDARY THAT WAS IN
THE STRAITS THIS MORNING AND IS NOW AROUND THE M-72 CORRIDOR. MOST
OF THE EASTERN END OF THE RAIN ALONG THE BOUNADRY HAS FALLEN APART
WITH THE BETTER RAIN NOW WEST OF I-75. THE MAIN BOUNDARY IS STILL
SINKING TO THE SOUTH SO THE RAIN SHOWERS HAVE BEEN DRIFTING TO THE
SW. THE NEXT CONCERN WILL BE THE AFTERNOON, WITH THE BOUNDARIES
AND THE HEATING FOR THE AFTERNOON, WILL EXPECT THAT SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE REGION.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 735 AM EDT TUE JUL 22 2008/

AVIATION...BROKEN BAND OF LIGHT RAIN SHOWERS WILL WORK ITS WAY
AROUND PLN AND APN EARLY THIS MORNING. THIS BAND OF SHOWERS WILL
LIKELY CONTINUE TO BREAK APART WHILE NEW ISOLATED SHOWERS DEVELOP
SPORADICALLY THIS MORNING. BEST SHOWER AND ISOLATED STORMS WILL
DEVELOP THIS AFTERNOON WITH PEAK HEATING. THESE SHOWERS WILL
MORE LIKELY DEVELOP ON LAKE BREEZES...BUT THEN BECOME MORE
NUMEROUS THROUGH THE AFTERNOON. DRIER AIR SPREADS IN FROM THE
NORTH THIS EVENING...AND JUST SOME SCATTERED MID/HIGH LEVEL CLOUDS
ARE EXPECTED FOR THE OVERNIGHT HOURS. VFR CONDITIONS WILL DOMINATE
THE TAF PERIOD.  SMD

PREV DISCUSSION... /ISSUED 445 AM EDT TUE JUL 22 2008/

DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS
SHOWING A BAND OF RAIN SHOWERS BEHIND H7 TROUGH AXIS SINKING ONLY
VERY SLOWLY SOUTHWARD FROM THE STRAITS/FAR NRN LK MICHIGAN. VAD
WIND SHOWING STEADY 25KT ESE FLOW OF MOISTURE AT 5KFT FEEDING INTO
THIS AREA OF RAINFALL..WHILE A DRYING SFC/LOW LEVEL FLOW CONTINUES
TO DEEPEN OUT OF THE NORTH FROM EASTERN UPPER. THIS IS KEEPING
CIGS ABOVE MVFR LEVELS WITHIN THE RAIN AREA. FURTHER SOUTH...A FEW
AREAS OF 1.5 KFT CIGS SEEN MOVING IN AND OUT OF PORTIONS OF NRN
LOWER. IT IS VERY DIFFICULT TO SEE EMBEDDED S/WS...BUT THERE IS
A WAVE LIFTING NE ACROSS NRN LOWER...WHICH MAY BE HELPING SUSTAIN
THE RAIN AREA ATTM. NO THUNDER ONGOING ATTM WITH A LACK OF
INSTABILITY...ALTHOUGH COOLER H5 TEMPS OF -15C TO -16C ARE NUDGING
THEIR WAY INTO THE REGION. CLOUDS DOMINATED MOST OF THE CWA WITH
THE ONLY CLEARING SNEAKING THROUGH THE SE CWA.

TODAY...IT WILL BE DIFFICULT TO SAY THE LEAST TO REALLY GET A GRIP
ON WHERE THE SHORTWAVE ROTATES AS THE H7 TROUGH AXIS AND COOLER
AIR ALOFT TO -16C SINKS IN OVER NRN LOWER TODAY. AM EXPECTING THE
WAVE TO LIFT NE OF THE AREA EARLY THIS MORNING...WHILE THE SFC TO
900MB LAYER DEEPENS IN A NRLY FLOW ACROSS THE NW CWA. THE EXITING
S/W SHOULD LIKELY ALLOW TO CURRENT RAIN BAND TO BREAK UP SOME
THROUGH THE EARLY MORNING...RESULTING IN ONLY SCATTERED SHOWERS.
THESE SCATTERED SHOWERS SHOULD ALIGN MORE SW TO NE AS A STRONGER
WAVE DIVES SE THROUGH SRN LAKE MI. BY AFTERNOON...AM EXPECTING
CUMULUS TO BUBBLE UP AGAIN UNDER THE JULY SUN...WHILE LAKE BREEZES
DEVELOP AND CREATE A FOCUSING MECHANISM FOR SHOWERS...ALONG WITH
THE MID LEVEL TROUGH ITSELF. WITH COOLER AIR ALOFT MOVING IN...THE
ATMOSPHERE WILL BE MORE READY TO POP SHOWERS OFF. OUTFLOWS FROM
SHOWERS SHOULD ALSO BE ABLE TO SPARK ADDITIONAL SHOWERS. POINT
IS...I DONT THINK THERE IS A LACK OF LIFT TODAY. TEMPERATURES
RISING INTO THE LOW TO MID 70S MOST AREAS...AND USING A SFC TD IN
THE UPPER HALF OF THE 50S...YIELDS MLCAPES TODAY THAT CAN APPROACH
700-1000J/KG. WET BULBS LOWER TO ROUGHLY 9500 FEET AND SMALL HAIL
WILL DEFINITELY BE POSSIBLE WITHIN ISOLATED THUNDERSTORMS THAT ARE
EXPECTED TO FIRE. LEAST CHANCES FOR PRECIPITATION WILL BE ACROSS
CHIPPEWA COUNTY WHERE DEEPER NRLY LOW LEVEL FLOW WILL BRING STABLE
MARINE AIR INTO THAT AREA...WHILE NRLY MID/UPPER FLOW WILL PUSH
ANY SHOWERS TO THE SOUTH.

TONIGHT...AXIS OF BEST MOISTURE AND INSTABILITY SHIFTS INTO THE SE
CWA THIS EVENING...RESULTING IN AN EVENING OF CONTINUED SHOWERS
AND ISOLATED STORMS. INSTABILITY WILL BE WANING THROUGH THIS TIME
SO EXPECTED A GRADUAL DECLINE IN LIGHTNING POTENTIAL. LOOKS LIKE NRLY
LOW LEVEL FLOW BECOMES DEEP ENOUGH BEHIND THE UPPER TROUGH AXIS
ACROSS FAR NW/NRN LOWER TO END CHANCES THERE...SO WILL GO DRY
IN THIS AREA ALONG WITH EASTERN UPPER. TROUGH AXIS ALOFT SHOULD BE
EAST ENOUGH OF ALL OF THE CWA BY THE OVERNIGHT AREAS TO END
PRECIPITATION MENTION. HOWEVER...WOULD STILL EXPECT A BIT OF
HIGHER LEVEL CLOUD SNAKING IN ACROSS THE REGION ON BACKSIDE OF
TROUGH WITHIN CONTINUED FLOW OF EMBEDDED WEAK S/WS. A SLIGHTLY DRIER
AIR MASS ARRIVES WITH LIGHTER WINDS...AS SFC HIGH PRESSURE NOSES
INTO THE WESTERN GREAT LAKES. WITH MORE CLEARING EXPECTED...LOOK
FOR LOWS TO DIP INTO THE MIDDLE 50S.

WEDNESDAY THROUGH THURSDAY NIGHT...UPPER LOW/TROUGH SPINS OVER THE
EASTERN GREAT LAKES WHILE SFC HIGH PRESSURE DROPS MORE SOUTHWARD
INTO THE WESTERN GREAT LAKES. AM NOT EXPECTING ANY PRECIPITATION
IN THIS TIME FRAME...BUT S/WS ROTATING AROUND THE UPPER LOW WILL
LIKELY THROW SOME MID/UPPER CLOUDS ACROSS OUR NE CWA AT TIMES.
THIS APPEARS TO BE THE CASE MAINLY WEDNESDAY NIGHT INTO THURSDAY.
WILL PARTLY CLOUDY/MOSTLY SUNNY SKIES EXPECTED...LOOK FOR A LARGER
DIURNAL RANGE IN TEMPERATURES...SWINGING FROM THE LOW TO MID 50S
AT NIGHT TO THE UPPER 70S/NEAR 80 DURING THE DAYS. SHOULD BE A
MORE PLEASANT WEATHER PERIOD.

LATER PERIODS...WARM FRONT STILL EXPECTED TO TRACK INTO THE REGION
FRIDAY...FOLLOWED BY A COOL FRONT LATE FRIDAY NIGHT...MAINLY
SATURDAY. WILL CONTINUE THE CHANCE FOR SHOWERS AND STORMS DURING
THIS TIME. DOES NOT LOOK ALL THAT POTENT ATTM. STRONGEST MID LEVEL
WINDS EXPECTED TO BE SOUTH AND WEST OF THE AREA FROM SRN MN TO NRN
IL...WITHIN GREATER MOISTURE AND INSTABILITY GRADIENT. SMD

AVIATION...BAND OF RAIN ALONG MID LEVEL TROUGH AXIS EXPECTED TO
SLIDE INTO PLN/TVC TONIGHT...APN MAY MISS OUT ON A LOT OF THIS
UNLESS EASTERN END OF LINE FILLS IN A BIT. EXPECT MVFR CONDITIONS
EVENTUALLY AT PLN/TVC...VFR AT APN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 22, 4:44 AM EST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
544 AM EDT TUE JUL 22 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
544 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING ACROSS MUCH OF THE OUTLOOK AREA. ALTHOUGH SEVERE WEATHER IS
NOT EXPECTED...PEA SIZE HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS.

THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF M-28 IN EASTERN
UPPER MICHIGAN...AND ALONG AND EAST OF ROUTE 131 AND SOUTH OF M-68
IN NORTHERN LOWER MICHIGAN...BETWEEN NOON AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMD

The radar

The NCL Michigan radar (KAPX), 94 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gladwin

When
July 22, 1:15 PM EST to 4:30 PM EST
Where
Gladwin County, 0.67 mi ENE of Oberlin to 1.76 mi NNW of Butman
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.075, -84.488

Radar estimated that two to four inches of rain fell in Butman Township between 1 and 3 PM EDT. The resulting runoff caused localized flash flooding. Water covered Sugar River Road, west of Leatonville Road. Substantial roadbed erosion occurred along Hockaday Road, Ritchie Road just west of Hockaday, and at the intersection of Butman and Cemetary Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124841.